Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 69, NWS Pittsburgh, PA

July 18, 2004Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2004, 3:10 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 3:10 PM EDT (19:10 UTC)
Expired
Jul 18, 2004, 6:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 181912
FFWPBZ
PAC121-182215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING BETWEEN KENNERDALE AND OIL CITY. IN EXCESS OF 2
  INCHES OF RAIN HAS FALLEN OVER THE LOWER TWOMILE RUN BASIN.  

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4131 7963 4123 7982 4123 7984 4139 8000
      4151 7999 4151 7998 4152 7999 4160 7978
      4160 7977

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:25 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 11:25 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SUN JUL 18 2004

.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
BASED ON THE RECENT RADAR DATA SHOWING ONLY ISOLATED SHOWERS ACROSS
THE UPPER OHIO VALLEY...AND THE LATEST RUC AND ETA MODEL
RUNS...STILL SHOWING THE UPPER LOW OVER THE PITTSBURGH AREA INTO
MONDAY...BUT WITH LIMITED LIFT AND INSTABILITY...HAVE DROPPED THE
FLOOD WATCH FOR THE COUNTIES NEAR THE APPALACHIAN MOUNTAINS...AND
FORECASTED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT. FORECASTED TEMPERATURES WITH HIGHS IN THE
70-75 RANGE STILL LOOKED GOOD PER RECENT SURFACE DATA AND
GFS/ETA/NGM MOS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 410 AM EDT SUN JUL 18 2004

AVIATION...

UPPER LOW TO REMAIN OVER OHIO VALLEY FOR THE FORECAST PERIOD. WAVES
OF PRECIP TO ROTATE AROUND LOW WITH SOME OF IT HEAVY AT TIMES
ESPECIALLY IN EASTERN TERMINALS. MID DECK TO LOWER TO 030-040 FOOT
DECKS WITH ONSET OF NEXT WAVE PROGGED TO MOVE IN BY MID TO LATE
MORNING FROM SE TO NW. COULD BE SOME PATCHY DENSE FOG IN THE USUAL
SPOTS /FKL DUJ ZZV/ WHERE RAIN HAD FALLEN EARLIER. SHOULD IMPROVE TO
VFR BY MID MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

UPR LO OVR ERN OH PROGGED TO MOV LTL DURG NEXT 36H. NRN ZNS HV ALRDY
SEEN A DECENT SHOT OF RNFL OVRNGT. EXPECT AREAS OF SHWRS AND EMBDD
TSTMS CONT TO MOV NWD THRU CNTRL PA THEN WRAP WWD INTO NRN PTN CWA.
HV ISSUED FLOOD WATCH FOR NRN AND MTN ZNS THRU 10 PM. ELSW WENT WITH
LKLY POPS TDA INTO TNGT.

UPR LO BGNS TO OPEN UP DURG MON...WITH TROF AXIS FINALLY MOVG E OF
CWA BY 12Z TUE. ANOTHER WK FNT PUSHES THRU RGN TUE. KEPT CHC POPS
ALL AREAS MON THRU TUE.

LONG TERM (WEDNESDAY NIGHT THROUGH SATURDAY)...

WED SHUD BE DRY...THEN ANOTHER SLOW MOVG CDFNT APCHS FM THE WEST THU
AND PUSHES THRU RGN BY LATE FRI. SO MENTIONED CHC SHWRS/TSTMS THU
AND FRI. TEMPS SHUD RMN NEAR NORMAL.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

SHORT TERM...11
Hazardous weather outlook, Jul 18, 5:24 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT SUN JUL 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180922-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
524 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN
EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY
MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE
FLOODING OF STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 18, 1:44 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT SUN JUL 18 2004

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-182000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MERCER PA-MUSKINGUM OH-OHIO WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
144 PM EDT SUN JUL 18 2004

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
THIS AFTERNOON.  THE SHOWERS AND STORMS WILL BE MORE WIDESPREAD OVER
AREAS FROM LATROBE...TO INDIANA...TO NEAR FRANKLIN. A SMALL CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS ALSO DEVELOPED BETWEEN ZAINESVILLE
AND NEW PHILADELPHIA...WHERE HEAVY RAIN FELL LAST NIGHT.

THE STORMS ARE CAPABLE OF GENERATING RAINFALL IN EXCESS OF AN INCH
PER HOUR...WITH MULTIPLE SHOWERS AND STORMS POSSIBLY MOVING ACROSS
THE SAME LOCATIONS.

RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER IN LOW
SPOTS...AND IN ADDITION TO RAPID RISES IN SMALL STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:54 PM EDTFlash Flood WarningPBZIndiana3 hr
Jul 18, 3:23 PM EDTSevere Thunderstorm WarningPBZButler52 min
Jul 18, 3:36 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningPBZButler42 min
Jul 18, 4:45 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jul 18, 5:34 PM EDTSevere Thunderstorm WarningPBZFayette56 min
Jul 18, 5:38 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 18, 6:35 PM EDTFlash Flood WarningPBZFayette3 hr
Jul 18, 6:36 PM EDTSevere Thunderstorm WarningPBZWashington39 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.